Nebraska, 2007

Flooding in Nebraska, February 20 to 28, 2007

February 20 to 28, 2007 · NWS OAX · 14 events in 12 counties and zones

A prolonged cold spell in late January and early February caused ice over a foot thick to form on slow moving streams and rivers in eastern Nebraska. When temperatures climbed into the 40s and 50s toward the end of February, snow melt and ice break-up caused significant ice jams on some creeks and rivers across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A prolonged cold spell in late January and early February caused ice over a foot thick to form on slow moving streams and rivers in eastern Nebraska. When temperatures climbed into the 40s and 50s toward the end of February, snow melt and ice break-up caused significant ice jams on some creeks and rivers across the region. Those most affected included the Loup River west of Columbus, the Cedar River near Cedar Rapids, the Platte River from Schuyler to the Sarpy and Cass county border, the Elkhorn River from just southeast of Norfolk to near Crowell and Bazile, Ponca and Bow Creeks across Knox county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 20, 2:42 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 20, 2:42 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
242 PM CST TUE FEB 20 2007

.DISCUSSION...

FORECAST CONCERN NEXT 3 DAYS MAINLY TEMPERATURES AS CENTRAL PLAINS
AWAITS LARGE WINTER STORM LATE THIS COMING WEEKEND.

IN THE SHORT TERM...TONIGHT AND WEDNESDAY. SOME SLIGHT RIDGING WAS
SPREADING ACROSS NEBRASKA BEHIND DEPARTING SHORTWV TROUGH THAT
BROUGHT SCT LIGHT PCPN TO THE FORECAST AREA THIS MORNING. THIS WAS
HELPING TO THIN HIGH CLOUDS A BIT AS THEY MOVD INTO THE CWA. SOME
STRATUS FRAGMENTS LEFT OVER FROM MORNING FOG OVR WRN NEBRASKA WAS
ATTEMPTING TO MOV INTO WRN CWA AS OF 1930Z...BUT LOW CLOUDS WERE
BEING OBSCURED BY HIGH CLOUDS OVERTAKING THEM. IN EITHER
EVENT...AFTER SOME CLOUDS THIS EVENING LOOK FOR MOSTLY CLEAR SKIES
LATER TNGT. SINCE DWPTS HAVE CLIMBED INTO THE MID/UPPER
30S...DECIDED TO INCLUDE LATE NIGHT FOG GENERALLY CENTERED OVER
REMAINING SNOW COVER...WHICH STLT SHOWED OVER ALL BUT SWRN 1/4 OF
THE CWA. MOCLEAR SKIES LATER TNGT AND DECOUPLED SFC WNDS SHOULD
ALLOW LOWS TO DROP TO PREV FORECAST VALUES...WHICH WOULD PUT THEM
WELL BELOW CROSSOVER TEMP. WK DOWNSLOPE COMPONENT TO SFC AND BLYR
WINDS...AND WARM ADVCTN...HOWEVER...COULD HINDER WIDESPREAD DEVELOPMENT.
STRONG SHORTWV TROUGH MOVING ACROSS SRN CANADA TNGT BRINGING
THIS MODERATE WARM ADVCTN TNGT INTO EARLY WEDNESDAY WL ALSO DRAG A WEAK
CDFNT THROUGH THE CWA WED AFTN...SIMILAR TO MONDAY. SNOW COVER HAS
DWINDLED SINCE THEN AND INVERSION SHOULD BE SHALLOWER SO MOST
HIGHS SHOULD BE WARMER THAN MONDAY. A BIT STRONGER COOL ADVCTN AND
DEEPER SNOW PACK NRN ZONES COULD LIMIT SOME HIGHS TO MID 40S THERE
BUT WOULD EXPECT SWRN ZONES TO MAKE A RUN AT 60 BEFORE COOL ADVCTN
KICKS IN BY MID AFTN.

WEAK SFC RIDGING BUILDING SWD ACROSS THE CWA THURSDAY AM SHOULD
PROVIDE EVEN COOLER LOWS THAN WED AM WITH WEAKER MIXING THEN ON
THURSDAY SUGGESTING MOST HIGHS TO BE SEVERAL DEGREES COOLER THAN
WED. AGAIN MADE LTL CHANGES. AS WEEKEND SYSTEM APPROACHES ON
FRIDAY LEFT IN SMALL PCPN CHCS AS WARM ADVCTN INCREASES AND MANY
12Z GFS ENSEMBLES DID INDEED GENERATE QPF OVER THE CWA BY 00Z SAT.
HOWEVER...MODELS WERE PRETTY LIMITED WITH MID LVL MOISTURE OVER
MUCH OF THE CWA. LATEST MEX NUMBERS CAME IN PRETTY COOL FOR FRIDAY
MAX T...AND IF LOW CLOUDS SOCK IN THE FORECAST AREA AS MOISTURE
ADVCTS NWD...HIGHS WILL NOT REACH GOING FORECAST. HOWEVER...NOT
COMPLETELY SOLD ON THAT IDEA JUST YET SO LEFT HIGHS ALONE.

EXTENDED...FRIDAY NIGHT THROUGH TUESDAY.

POWERFUL WINTER STORM APPEARS TO STILL BE ON TRACK FOR THIS WEEKEND
ACROSS THE PLAINS. EXTENDED MODELS HAVE BEEN CONSISTENT AND IN
DECENT AGREEMENT WITH MOVEMENT OF THE UPPER LEVEL LOW AND SURFACE
REFLECTION INVOF THE CWA. BEGINNING SATURDAY...UPPER TROF MOVES OUT
ONTO THE CENTRAL PLAINS WITH ITS SURFACE LOW DEEPENING IN WESTERN
KS. STOUT LIFT VIA DPVA/MODEST MID LVL WAA PRECEDES THE SYSTEM FROM
KS INTO ERN NEB. BY SATURDAY NIGHT...MANY FACTOR POINTING TO
SIGNIFICANT SNOW ACCUMULATIONS OVER THE CWA. FAVORABLE 850MB TEMPS
-2 TO -8/FAVORABLE POSITIONING OF 500MB HEIGHT FALL CENTER JUST SE
OF CWA/STRONG DENDRITIC LAYER LIFT FROM SW MN TO ABOUT SRN NEB/MID
LEVEL LAPSE RATES >6C/KM...ETC...ETC. OBVIOUSLY DIFFICULT TO
DETERMINE AMOUNTS AT THIS POINT...BUT DYNAMICS AND MOISTURE HEFTY
ENOUGH TO SUGGEST IT WILL BE MORE THAT AN INCONVENIENCE EVENT. ON
SUNDAY MORNING BRUNT OF DYNAMICS PUSHES INTO THE UPPER MIDWEST...AND
WILL THEREFORE DIMINISH CWA POPS FROM NE TO SW. DRY WEATHER
ANTICIPATED THEREAFTER AS BROAD SCALE TROF ENVELOPS THE CENTRAL
CONUS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, Feb 20, 5:24 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 AM CST TUE FEB 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
524 AM CST TUE FEB 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN...THUNDERSTORMS...HEAVY SNOW AND STRONG WINDS ARE ALL
POSSIBLE THIS WEEKEND AS A STRONG STORM SYSTEM MOVES NORTHEAST
THROUGH THE SOUTHERN AND CENTRAL PLAINS.

THE TIMING AND TRACK OF THIS SYSTEM IS  STILL SOMEWHAT UNCERTAIN.
CURRENT INDICATIONS ARE THAT HEAVY RAIN AND THUNDERSTORMS ARE
POSSIBLE SATURDAY WITH RAIN CHANGING TO SNOW ON SATURDAY NIGHT.
SIGNIFICANT HEAVY SNOW AND VERY STRONG NORTHWEST WINDS ARE
POSSIBLE ON SUNDAY. THIS WILL CREATE AREAS OF SIGNIFICANT
BLOWING AND DRIFTING SNOW ON SUNDAY.

IN ADDITION...MILD WEATHER THIS WEEK WILL WEAKEN ICE ON AREA
STREAMS AND RIVERS. WHEN THE STORM SYSTEM ARRIVES THIS WEEKEND...
HEAVY RAIN COULD COULD RESULT IN ICE BREAKUP AND ICE JAM FLOODING...
ESPECIALLY ALONG THE ELKHORN AND PLATTE RIVERS IN EAST CENTRAL
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GRIFFIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Boone

When
February 20, 4:46 PM CST to February 23, 4:45 PM CST
Where
Boone County, Cedar Rapids
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.570, -98.150

An ice jam along the Cedar River near Cedar Rapids flooded some farmland and few county roads near Cedar Rapids. The river came out of it's banks between 1/2 and 3/4 of a mile in the area.

Flood, Knox

When
February 21, 9:40 AM CST to February 25, 12:00 PM CST
Where
Knox County, 2 mi W of Verdel to 4 mi SE of Niobrara
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
42.820, -98.239

Ice jam flooding was reported on Ponca Creek near Verdel, on Bazile Creek east southeast of Niobrara, Bow Creek near Wynot and Verdigre Creek north of Verdigre. The jams on Bazile and Ponca Creeks were each at least a mile long at one time, and caused flooding which closed several county roads and flooded farmland in the area. The jam east of Niobrara also closed Highway 12 from 2 am on 2/22 until 430 am 2/23.

Flood, Platte

When
February 21, 1:30 PM CST to February 24, 3:00 AM CST
Where
Platte County, Monroe to 1 mi W of Columbus
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.480, -97.620

An ice jam worked downstream from near Monroe to near the Highway 81 bridge near Columbus. The ice jam caused some minor lowland flooding around Monroe which flooded some county roads.

Flood, Stanton

When
February 22, 3:00 AM CST to February 24, 3:00 AM CST
Where
Stanton County, 5 mi NW of Stanton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
42.001, -97.299

Ice jam flooding along the Elkhorn River closed county roads and surrounded 4 houses west of Stanton near the Madison county line.

Flood, Colfax

When
February 22, 6:30 AM CST to 12:30 PM CST
Where
Colfax County, 1.5 mi S of Schuyler
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.428, -97.070

An ice jam on the Platte River caused water to flow across Highway 15 south of Schuyler briefly closing it for a while. The flooding was also observed around a park south of town.

Flood, Butler

When
February 22, 6:30 AM CST to 12:30 PM CST
Where
Butler County, 2 mi NW of Bellwood
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.370, -97.277

An ice jam on the Platte River caused some flooding around some cabins near the Brandeburgh Lakes area and closed a few county roads northwest of Bellwood for a while this day. After the jam broke downstream, the water went down fairly quickly.

Flood, Platte

When
February 22, 8:30 AM CST to February 25, 10:00 AM CST
Where
Platte County, 1 mi SW of Platte Center to 4 mi NE of Columbus
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.520, -97.514

Ice jams along Shell Creek from near Platte Center to northeast of Columbus flooded some lowland farmlands and a few county roads in the area.

Flood, Dodge

When
February 22, 4:00 PM CST to February 28, 8:00 AM CST
Where
Dodge County, North Bend to 1 mi S of Fremont
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.470, -96.780

Ice jams and rising water due to snow melt on the Platte River caused water to flood near and very large chunks of ice to be thrown up on the banks surrounding at least 30 homes and cabins from the McGinns Lake area near North Bend to the Mangus and Legge's Lakes area near Fremont. Flood waters also surrounded the Big Island area and a few county roads were also flooded in the region.

Flood, Saunders

When
February 22, 4:00 PM CST to February 28, 8:00 AM CST
Where
Saunders County, 1 mi N of Morse Bluff to 2 mi SE of Ashland
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.444, -96.780

Ice jams and rising water due to snow melt on the Platte River caused water to flood and very large chunks of ice to be thrown up on the banks along the Platte River from north of Morse Bluff to southeast of Ashland. Water topped a dike in two places Thursday night 2/22-2/23/07 flooding a group of 4 cabins near Wann which is just upstream of the Elkhorn and Platte River confluence. Another cabin in the area received extensive damage as a local levee was topped. The Cedar Lakes area near Cedar Bluffs also experienced significant flooding due to a 3/4 mile long ice jam near that area. In addition to the homes and cabins that were flooded or surrounded by water, some county roads were closed in the area.

Flood, Cuming

When
February 22, 8:00 PM CST to February 28, 10:00 PM CST
Where
Cuming County, 2 mi SE of Wisner to 4 mi SE of West Pt
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.960, -96.903

Ice jams on the Elkhorn River caused extensive flooding of lowland farmlands from southeast of Wisner to southeast of West Point. At first the flooding was very unpredictable and unstable due to the forming and breaking up of the jams, but eventually two large jams became established in Cuming county about 3 miles apart near West Point. The flood waters from these ice jams covered at least 1000 acres of farmland and closed many county roads in the area. In addition...a 15 mile stretch of Highway 275 southeast of Wisner was closed at one time or another with a 5 mile section of the Highway closed for a large part of this period. A few homes were also surrounded by the flood waters, but flood damage to them was minimal.

Flood, Dodge

When
February 22, 8:00 PM CST to February 28, 10:00 PM CST
Where
Dodge County, Crowell
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.730, -96.720

A large ice jam on the Elkhorn River caused extensive flooding of lowland farmland near the Crowell area that lasted for around a week in late February. The flooding also closed Highway 275 near Crowell along with several county roads in the area.

Flood, Sarpy

When
February 22, 10:00 PM CST to February 24, 8:00 AM CST
Where
Sarpy County, 3 mi NW of Gretna to 2 mi SE of Springfield
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.181, -96.291

Ice jams and rising water due to snow melt on the Platte River caused water to flood and very large chunks of ice to be thrown up on the banks along the Platte River from northwest of Gretna to southeast of Springfield. During the late evening of the 22nd 5 rescues were made and dozens of homes were evacuated in Sarpy county due to the rising flood waters. The worst flooding appeared to be near where the Elkhorn and Platte Rivers joined. Although large blocks of ice were pushed up on the banks and the water flooded roads and farmland, damage extended to homes or cabins was generally reserved to carpets and other low-lying objects.

Flood, Douglas

When
February 22, 10:00 PM CST to February 24, 8:00 AM CST
Where
Douglas County, 2 mi W of Valley to 5 mi SW of Waterloo
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.320, -96.388

Ice jams and rising water due to snow melt on the Platte River caused water to flood and very large chunks of ice to be thrown up on the banks along the Platte River from west of Valley to southwest of Waterloo. The water flooded around some cabins and onto county roads near the river.

Flood, Cass

When
February 23, 12:47 AM CST to 6:00 AM CST
Where
Cass County, 6 mi WNW of Plattsmouth
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.053, -96.006

An ice jam and rising water due to snow melt on the Platte River caused flooding near the Horseshoe Lake Sub division in northern Cass county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13874, 13873, 13886, 13875, 13876, 13877, 13887, 13878, 13880, 13884, 13885, 13882, 13883, 13888.